Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 46, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 26, 2024, 5:49 PM CDT for Montgomery County, Page County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2024, 5:49 PM CDT (22:49 UTC)
- Expired
- Apr 26, 2024, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 12:52 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 518 m²/s²
- 0-3 km storm-relative helicity
- 707 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 26, 1:06 PM CDT, 4 hours 43 minutes earlier. Its key messages:
- Severe thunderstorms Today and Saturday with strong tornadoes, large hail, damaging winds, and flash flooding possible. Greater flooding threat on Saturday night.
- Severe thunderstorms possible on Sunday as well, to a lesser degree, but brief tornadoes possible as well.
- Storms wrap up by Monday, with warmer temperatures arriving next week. Another round of showers and storms possible Tuesday/Wednesday.
Area forecast discussion, Apr 26, 1:06 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 106 PM CDT Fri Apr 26 2024 .KEY MESSAGES... - Severe thunderstorms Today and Saturday with strong tornadoes, large hail, damaging winds, and flash flooding possible. Greater flooding threat on Saturday night. - Severe thunderstorms possible on Sunday as well, to a lesser degree, but brief tornadoes possible as well. - Storms wrap up by Monday, with warmer temperatures arriving next week. Another round of showers and storms possible Tuesday/Wednesday. && .DISCUSSION... Issued at 1224 PM CDT Fri Apr 26 2024 Skies are clearing from the southeast this afternoon as storms are starting to develop near the center of the surface low across central Nebraska. There's already one supercell that has developed west of Grand Island. We're watching towering Cu start to develop across north-central Kansas and south-central Nebraska out near Hebron which will be our line of strong to severe thunderstorms for this afternoon. We have a primed environment with 2000-2500 J/kg of MLCAPE, 150-200 m2/s2 of 0-1 km helicity that increases to 200+ across southeast Nebraska. Seems like this could be a day where any individual storm will be capable of producing a strong tornado. Storms will be moving into the Lincoln area around 3 PM, the Omaha Metro around 4 - 5 PM, making it to the Missouri River around 5 PM, and out of our area by around 7 to 8 PM. Some of the CAMS show the potential for an additional storm or two trailing behind the main line, but the severe window for each area will center mostly around the main line of storms. Once storms clear the area this evening, we'll see clearing skies across most of our area. We will have low clouds spread south out of South Dakota overnight tonight into Norfolk, but probably won't make it as far south as Omaha. Saturday morning we'll be between systems, dry with light winds. We'll see a warm front lift north during the afternoon with the approach of our next low pressure system. We'll see initial storm development along and ahead of the warm front around 6-7 PM with several rounds of storms developing and training along the warm front which stalls somewhere along I-80. With training storms, we add the significant potential for flash flooding in addition to large hail, strong tornadoes, and damaging winds Saturday evening, with the significant severe threat possibly not ending until after midnight. We'll see a third chance for severe storms on Sunday as the center of the surface low passes over our area Sunday afternoon. This will be a lower threat, but should not be overlooked. This will be similar to what we saw about ten days ago where we had a couple brief tornadoes that popped up from low-topped supercells that developed in a similar environment as the surface low again passed right over our area. We could also see hail up to quarter-size and damaging winds up to 60 mph. All storms should finally exit our area after midnight Monday. For the extended forecast, we just don't have time right now to do an in-depth analysis beyond day three. See previous discussion below: We finally receive a break from the active weather pattern on Monday and into early next week, with just a few minor showers and storms possible Tuesday and Wednesday. Temperatures will generally top out in the 70s next week, with a few locations reaching the low 80s on Tuesday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1149 AM CDT Fri Apr 26 2024 IFR cigs this morning are starting to clear from the southwest this morning as the low pressure center starts its approach. Expect a period of improvement to VFR conditions with BKN or SCT cigs around 3500-4500 ft about an hour or two before thunderstorms move through the terminals this afternoon. Models suggest there could be one or two lines of thunderstorms that roll through. Went ahead and put one line in the TAFs, but will adjust to factor in for a second line of storms if it develops just behind the first. Storms should be east of the terminals by 00Z this evening, with clearing skies and winds turning westerly or southwesterly. Low clouds will spread south out of South Dakota into KOFK late in the TAF period around 04-06Z bringing MVFR to IFR conditions through the end of the TAF period. As of right now it does not appear they will get far enough south to impact KOMA or KLNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy/KG AVIATION...McCoy
Hazardous weather outlook, Apr 26, 1:22 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 122 PM CDT Fri Apr 26 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-270830- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 122 PM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Severe weather is likely across much of eastern Nebraska and southwest Iowa this afternoon and evening. All hazards are possible, including large hail up to three inches in diameter, a few strong tornadoes, and thunderstorm winds up to 70 mph. Much of eastern Nebraska and southwest Iowa are in an enhanced risk of severe weather. The best timeframe for severe storms should be from 2 pm through 8 pm. Be prepared to implement severe weather safety plans this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of severe weather is likely late Saturday afternoon into Saturday night, especially along and south of I-80. Again, all severe hazards are possible, including hail up to three inches in diameter, a few strong tornadoes, and thunderstorm winds up to 70 mph. Severe weather is again possible Sunday afternoon into evening in parts of southeast Nebraska and southwest Iowa. Hail up to quarter size and thunderstorm winds up to 60 mph are the main hazards, but an isolated weak tornado couldn't be ruled out as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required on both this afternoon and evening and Saturday evening.
In the hours before
Local storm report, Apr 26, 5:34 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
534 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail Papillion 41.15N 96.04W
04/26/2024 M2.00 Inch Sarpy NE Public
&&Local storm report, Apr 26, 5:35 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
535 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM Tornado 2 SE Underwood 41.37N 95.65W
04/26/2024 Pottawattamie IA Emergency Mngr
&&
sfLocal storm report, Apr 26, 5:41 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
541 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Tornado 3 ESE Neola 41.43N 95.57W
04/26/2024 Pottawattamie IA Storm Chaser
&&Local storm report, Apr 26, 5:43 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
543 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Tornado Minden 41.47N 95.54W
04/26/2024 Pottawattamie IA Emergency Mngr
Very large tornado.
&&Local storm report, Apr 26, 5:45 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
545 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tornado 1 NE Minden 41.48N 95.52W
04/26/2024 Pottawattamie IA Storm Chaser
Large tornado destroying homes.
&&Local storm report, Apr 26, 5:47 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
547 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Tornado 2 ENE Minden 41.48N 95.50W
04/26/2024 Pottawattamie IA Emergency Mngr
Very large multi vortex tornado. At least
1/3 mile wide.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 23 min |
| Apr 25, 10:53 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 13 min |
| Apr 26, 12:53 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 37 min |
| Apr 26, 1:27 AM CDT | Areal Flood Advisory | OAX | Butler, Colfax, Platte | 3 hr |
| Apr 26, 3:06 AM CDT | Areal Flood Advisory | OAX | Burt, Cuming, Dodge, Saunders, Thurston, Washington | 3 hr |
| Apr 26, 9:56 AM CDT | Severe Thunderstorm Warning | OAX | Knox | 18 min |
| Apr 26, 12:59 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 61 min |
| Apr 26, 1:19 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 41 min |
| Apr 26, 1:29 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 61 min |
| Apr 26, 1:39 PM CDT | Tornado Warning | OAX | Gage, Jefferson, Lancaster, Saline | 51 min |
| Apr 26, 1:41 PM CDT | Tornado Warning | OAX | Saline, Seward | 19 min |
| Apr 26, 1:56 PM CDT | Tornado Warning | OAX | Seward | 49 min |
| Apr 26, 1:57 PM CDT | Tornado Warning | OAX | Boone | 48 min |
| Apr 26, 2:08 PM CDT | Tornado Warning | OAX | Butler, Lancaster, Saunders, Seward | 52 min |
| Apr 26, 2:29 PM CDT | Tornado Warning | OAX | Boone | 46 min |
| Apr 26, 2:31 PM CDT | Tornado Warning | OAX | Cass, Lancaster, Saunders | 44 min |
| Apr 26, 2:36 PM CDT | Areal Flood Advisory | OAX | Lancaster | 3 hr |
| Apr 26, 2:36 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 39 min |
| Apr 26, 2:39 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 51 min |
| Apr 26, 2:54 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 31 min |
| Apr 26, 2:54 PM CDT | Tornado Warning | OAX | Butler | 51 min |
| Apr 26, 3:03 PM CDT | Tornado Warning | OAX | Cass, Douglas, Lancaster, Sarpy, Saunders | 42 min |
| Apr 26, 3:08 PM CDT | Tornado Warning | OAX | Antelope, Boone | 13 min |
| Apr 26, 3:11 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Platte | 49 min |
| Apr 26, 3:20 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce | 36 min |
| Apr 26, 3:22 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 23 min |
| Apr 26, 3:22 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 38 min |
| Apr 26, 3:27 PM CDT | Tornado Warning | OAX | Madison, Platte | 48 min |
| Apr 26, 3:29 PM CDT | Tornado Warning | OAX | Lancaster, Saunders | 46 min |
| Apr 26, 3:32 PM CDT | Tornado Warning | OAX | Antelope, Boone, Madison | 43 min |
| Apr 26, 3:41 PM CDT | Tornado Warning | OAX | Douglas, Saunders, Washington | 49 min |
| Apr 26, 3:43 PM CDT | Tornado Warning | OAX | Cass, Sarpy | 47 min |
| Apr 26, 3:44 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 27 min |
| Apr 26, 3:51 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 39 min |
| Apr 26, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 51 min |
| Apr 26, 3:59 PM CDT | Tornado Warning | OAX | Cass, Otoe, Sarpy | 46 min |
| Apr 26, 4:03 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte | 42 min |
| Apr 26, 4:05 PM CDT | Tornado Warning | OAX | Colfax, Platte | 28 min |
| Apr 26, 4:08 PM CDT | Tornado Warning | OAX | Johnson, Nemaha, Otoe, Pawnee | 52 min |
| Apr 26, 4:14 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Pawnee, Richardson | 46 min |
| Apr 26, 4:18 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 42 min |
| Apr 26, 4:19 PM CDT | Tornado Warning | OAX | Cass, Otoe | 41 min |
| Apr 26, 4:23 PM CDT | Tornado Warning | OAX | Nemaha, Pawnee, Richardson | 52 min |
| Apr 26, 4:24 PM CDT | Tornado Warning | OAX | Colfax, Platte, Stanton | 13 min |
| Apr 26, 4:26 PM CDT | Tornado Warning | OAX | Cass, Douglas, Sarpy | 49 min |
| Apr 26, 4:32 PM CDT | Flash Flood Warning | OAX | Douglas, Sarpy, Washington | 3 hr |
| Apr 26, 4:34 PM CDT | Tornado Warning | OAX | Burt, Washington | 41 min |
| Apr 26, 4:39 PM CDT | Areal Flood Advisory | OAX | Burt, Dodge, Douglas, Saunders, Washington | 2 hr |
| Apr 26, 4:40 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Pierce, Platte, Stanton | 18 min |
| Apr 26, 4:42 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Platte, Stanton | 13 min |
| Apr 26, 4:42 PM CDT | Tornado Warning | OAX | Nemaha, Richardson | 37 min |
| Apr 26, 4:48 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 27 min |
| Apr 26, 4:50 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 55 min |
| Apr 26, 4:54 PM CDT | Tornado Warning | OAX | Douglas, Sarpy, Washington | 51 min |
| Apr 26, 4:59 PM CDT | Tornado Warning | OAX | Nemaha, Richardson | 46 min |
| Apr 26, 5:15 PM CDT | Tornado Warning | OAX | Richardson | 30 min |
| Apr 26, 5:17 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton, Wayne | 25 min |
| Apr 26, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 49 min |
| Apr 26, 5:29 PM CDT | Tornado Warning | OAX | Richardson | 31 min |
| Apr 26, 4:22 PM CDT | Tornado Warning | OAX | Harrison | 38 min |
| Apr 26, 4:55 PM CDT | Tornado Warning | OAX | Harrison, Monona | 65 min |
| Apr 26, 4:55 PM CDT | Tornado Warning | OAX | Fremont, Mills, Montgomery | 20 min |
| Apr 26, 4:59 PM CDT | Tornado Warning | OAX | Mills, Pottawattamie | 61 min |
| Apr 26, 5:05 PM CDT | Tornado Warning | OAX | Harrison, Monona | 40 min |
| Apr 26, 5:25 PM CDT | Tornado Warning | OAX | Harrison, Pottawattamie, Shelby | 28 min |
| Apr 26, 5:38 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 55 min |
| Apr 26, 5:46 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 36 min |
| Apr 26, 5:48 PM CDT | Tornado Warning | OAX | Monona | 18 min |
| Apr 26, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Page | 27 min |
| Apr 26, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 24 min |
| Apr 26, 6:17 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 13 min |
| Apr 26, 6:19 PM CDT | Tornado Warning | OAX | Page | 11 min |
| Apr 26, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 47 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.